What are the symptoms of vitamin B12 overdose?


Quick Answer

Vitamin B12 has a low potential for toxicity and is not associated with any adverse effects when ingested in excess by healthy individuals, according to the National Institutes of Health. The vitamin can interact with other medications including chloramphenicol, proton pump inhibitors, H2 receptor antagonists and metformin.

Continue Reading
What are the symptoms of vitamin B12 overdose?
Credit: pashapixel iStock / Getty Images Plus Getty Images

Full Answer

Vitamin B12 can cause side effects in people with specific medical conditions and should be used with caution by patients with heart conditions because of reported cases of restenosis of heart stents, explains Mayo Clinic. Patients with hypertension may experience an elevation in blood pressure after intravenous use of vitamin B12. People with skin disorders can experience rashes, itching, and pink or red skin discoloration. Patients who take vitamin B12 can experience urine discoloration, nausea and diarrhea.

Patients with blood disorders should be careful when using vitamin B12 because it increases blood volume and the number of red cells, cautions Mayo Clinic. The vitamin can also cause an increase in uric acid levels and may lead to an increase in the number of gout attacks in patients with gout.

Vitamin B12 is a water-soluble vitamin that plays an important part in DNA synthesis and is commonly found in shellfish, meat, eggs and dairy products, describes Mayo Clinic. Certain medical conditions cause a decease in the absorption of the vitamin, which can lead to pernicious anemia, fever and excessive sweating.

Learn more about Medications & Vitamins

Related Questions